University of Adelaide Library

Adelaide Research and Scholarship : Schools and Disciplines : School of Mathematical Sciences : Mathematical Sciences publications

Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/74519

Type: Journal article
Title: A modified Pólya urn process and an index for spatial distributions with volume exclusion
Other Titles: A modified Polya urn process and an index for spatial distributions with volume exclusion
Author: Binder, Benjamin James
Hackett-Jones, Emily Jane
Tuke, Simon Jonathan
Landman, Kerry A.
Citation: The ANZIAM Journal, 2012; 53(2):122-133
Publisher: Australian Mathematical Society
Issue Date: 2012
ISSN: 1446-1811
School/Discipline: School of Mathematical Sciences
Statement of
Responsibility: 
Benjamin J. Binder, Emily J. Hackett-Jones, Jonathan Tuke And Kerry A. Landman
Abstract: Spatial data sets can be analysed by counting the number of objects in equally sized bins. The bin counts are related to the Pólya urn process, where coloured balls (for example, white or black) are removed from the urn at random. If there are insufficient white or black balls for the prescribed number of trials, the Pólya urn process becomes untenable. In this case, we modify the Pólya urn process so that it continues to describe the removal of volume within a spatial distribution of objects. We determine when the standard formula for the variance of the standard Pólya distribution gives a good approximation to the true variance. The variance quantifies an index for assessing whether a spatial point data set is at its most randomly distributed state, called the complete spatial randomness (CSR) state. If the bin size is an order of magnitude larger than the size of the objects, then the standard formula for the CSR limit is indicative of when the CSR state has been attained. For the special case when the object size divides the bin size, the standard formula is in fact exact.
Keywords: pólya urn; spatial statistics; volume exclusion
Rights: © Australian Mathematical Society 2012, Serial-fee code 1446-1811/2012 $16.00
RMID: 0020122407
DOI: 10.1017/S1446181112000089
Appears in Collections:Mathematical Sciences publications
View citing articles in: Google Scholar
Scopus

There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

© 2008 The University of Adelaide
library@adelaide.edu.au
CRICOS Provider Number 00123M
Service Charter | Copyright | Privacy | Disclaimer